Mississippi, 2014

Damaging Wind in Mississippi, June 10, 2014

June 10, 2014 · NWS LIX · 1 event in 1 county or zone

A large upper low over the Ozarks sparked the development of a line of thunderstorms that moved across southeast Louisiana and southwest Mississippi during the morning hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A large upper low over the Ozarks sparked the development of a line of thunderstorms that moved across southeast Louisiana and southwest Mississippi during the morning hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 10, 3:41 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 3:41 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT TUE JUN 10 2014

.SHORT TERM...
A LARGE UPPER LOW IS CURRENTLY CENTERED OVER THE OZARKS THIS
MORNING. THIS LOW WILL PULL OFF TO THE NORTHEAST TODAY. THIS HAS
SPARKED OFF A LINE OF CONVECTION THAT EXTENDS FROM THE MISSISSIPPI
DELTA DOWN THROUGH CENTRAL LOUISIANA BACK DOWN TO HOUSTON TEXAS.
THIS CONVECTION FOR THE MOST PART HAS REMAINED BELOW SEVERE LIMITS
AS IT PUSHES EASTWARD THIS MORNING. WILL HAVE TO CONTINUE TO WATCH
THIS LINE AS IT PUSHES EASTWARD AS THE STORM PREDICTION CENTER
MAINTAINS A SLIGHT RISK FOR SEVERE WEATHER OVER PORTIONS OF THE
FORECAST AREA. THE GREATEST CHANCES FOR SEVERE WEATHER APPEAR TO
BE ALONG AND NORTH OF INTERSTATE 12 AND INTO SOUTHWEST
MISSISSIPPI.

TAKING A LOOK AT SOME OF THE PARAMETERS AND DATA IT APPEARS THAT
THAT THIS MORNINGS CONVECTION IS BEING TRIGGERED WITH THE UPPER
LOW AND AN EXITING JET STREAK. THE CONVECTION IS LOCATED IN THE
RIGHT REAR QUADRANT AS THE STREAK MOVES OUT OF THE AREA. SOME OF
THE SHORT RANGE MESOSCALE MODELS WANT TO WEAKEN THIS CONVECTION AS
IT PUSHES INTO OUR FORECAST AREA...HOWEVER THERE IS A SECOND JET
STREAK MOVING IN BEHIND THIS FIRST JET STREAK. I EXPECT THAT THIS
SECOND JET STREAK WILL HELP KEEP THIS CONVECTION GOING THIS MORNING
AND WILL PLAY AN IMPORTANT PART IN THE CONVECTION EXPECTED THIS
AFTERNOON. CAPE VALUES LOOK TO BE SUFFICIENT ENOUGH TO MAINTAIN
STRONG CONVECTION WITH VALUES WELL OVER 1000 J/KG...HOWEVER HOW MUCH
OF THAT POTENTIAL ENERGY WILL BE ACHIEVED STILL REMAINS TO BE SEEN
AS A FEW FACTORS COULD LIMIT CONVECTION. CLOUD COVER MAY HAMPER
CONVECTION AND INSTABILITY...IF THE AREA IS ABLE TO BREAK OUT
INTO SUNSHINE AND WARM UP THE THE ATMOSPHERE WILL BECOME MORE
UNSTABLE AND MORE FAVORABLE FOR DEEPER CONVECTION. LOOKING AT THE
MODEL SOUNDINGS THIS MORNING THE WIND PROFILE OF THE ATMOSPHERE IS
UNIDIRECTIONAL THIS FAVORS SQUALL LINES AND BOWING SEGMENTS FOR
STORM MODE. SO THE MAIN THREAT FOR TODAY LOOKS TO BE STRONG
STRAIGHT LINE WINDS. ALSO PRECIPITABLE WATER VALUES ARE IN THE
1.75 TO 2.0 INCH RANGE SO THESE STORMS WILL BE EFFICIENT RAIN
PRODUCERS SO SOME FLOODING ISSUES CAN NOT BE RULED OUT IF STORMS
SLOW IN PROGRESSION OR BEGIN TO TRAIN OVER THE SAME AREAS.

AS FAR AS WIDESPREAD SEVERE STORMS IS CONCERNED THE SEVERE THREAT
TODAY IS A MARGINAL THREAT AS THE BEST FORCING WILL BE TO THE
NORTH OF THE FORECAST AREA COMBINE THAT WITH THE POTENTIAL CLOUD
COVER AND THIS MORNINGS CONVECTION POSE A THREAT TO HAMPER SEVERE
CONVECTION. HAVE INCREASED POPS TODAY FOR THE NORTHSHORE AND
SOUTHWEST MISSISSIPPI FOR TODAY. ALSO HAVE INCREASED AND EXTENDED
THE TIMEFRAME FOR PRECIPITATION AS LATEST GUIDANCE SUGGESTS THAT
THE RAIN MIGHT BE A TAD BIT SLOWER TO MOVE OUT OF THE AREA. WILL
KEEP CHANCE POPS IN THROUGH WEDNESDAY AFTERNOON. 13/MH

.LONG TERM...
NOT MUCH HAS CHANGED IN THE LONG RANGE. WILL MAINTAIN PREVIOUS
FORECAST PREVIOUS DISCUSSION TO FOLLOW. MEDIUM RANGE MODELS IN
DECENT AGREEMENT ON THE PASSAGE OF ANOTHER SHORTWAVE ON
FRIDAY...BRINGING THE POTENTIAL FOR ANOTHER ROUND OF CONVECTION
THAT COULD LINGER INTO SATURDAY AS THE SOUTHERN PORTION OF THE
TROF SLOWS ALONG THE COAST. WILL ONLY KEEP POPS IN THE 30 PERCENT
RANGE FOR NOW...AS FORCING DOES NOT APPEAR TO BE AS STRONG. SUNDAY
WILL BE DRIER AS RIDGING BUILDS BACK INTO THE AREA. STILL COULD
HAVE SOME ISOLATED CONVECTION SUNDAY AND MONDAY. TEMPERATURES IN
THE EXTENDED PORTION OF THE FORECAST WILL BE GENERALLY VERY CLOSE
TO NORMAL.

&&

.AVIATION...
VFR TO OCCASIONAL MVFR CONDITIONS ARE FORECAST THROUGH
THE EARLY MORNING HOURS. CONVECTION IS NOW ACROSS SWRN AND S-CNTRL
LA AND SHOULD APPROACH THE KMCB AND KBTR TAF SITES AROUND 12 OR 13Z.
MORE WIDESPREAD CONVECTION IS FORECAST TO IMPACT THE TAF SITES
DURING THE LATE MORNING HOURS AND INTO THE EARLY EVENING HOURS
TODAY. THIS IS HANDLED BY TEMPO GROUPS IN EACH OF THE TERMINAL
FORECASTS. /CAB/

&&

.MARINE...
HAVE INCREASED WINDS THIS MORNING AND THROUGH THE DAY TO EXERCISE
CAUTION LEVELS. EXPECT THESE CONDITIONS TO GO THROUGH THIS EVENING
AS THE UPPER LOW WILL BRIEFLY INCREASE WINDS OVER THE COASTAL
WATERS. OTHERWISE THE BROAD SURFACE RIDGE WILL REMAIN PARKED OVER
THE EASTERN GULF OF MEXICO THROUGH THE FORECAST PERIOD. AS A
RESULT...EXPECT CONTINUED SOUTHERLY FLOW OF 10 TO 15 KNOTS TO
DOMINATE THE MARINE ZONES. SEAS WILL GENERALLY RANGE FROM 1 TO 3
FEET. OVERALL...A FAIRLY BENIGN WEATHER REGIME WILL DOMINATE THE
AREA.

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING CONVECTION THROUGHOUT THE DAY

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  69  86  69 /  80  40  20  10
BTR  85  70  87  72 /  80  40  10  10
ASD  86  73  87  72 /  70  60  30  10
MSY  86  74  86  76 /  60  60  20  10
GPT  86  74  85  73 /  60  60  40  10
PQL  86  73  85  71 /  60  60  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 10, 2:49 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT TUE JUN 10 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-102100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
349 AM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
MAINLY ALONG AND NORTH OF THE I 10 AND 12 CORRIDOR. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED WHEN A WEAK FRONTAL BOUNDARY
SETTLES INTO THE AREA BEFORE DISSIPATING. THE MAIN SEVERE THREAT
WILL BE DAMAGING THUNDERSTORM WIND GUSTS BUT A TORNADO OR TWO AND
SMALL HAIL CAN NOT BE RULED OUT. FREQUENT LIGHTNING STRIKES AND
BRIEF HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STRONGEST STORMS.

ACTIVITY WILL LINGER INTO THE EVENING HOURS WITH A FEW STRONG TO
SEVERE STORMS STILL POSSIBLE BUT BY LATE THIS EVENING AND
OVERNIGHT THE SEVERE THREAT WILL DIMINISH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AND THROUGH
THE WEEKEND. SEVERE STORMS ARE NOT ANTICIPATED BUT A FEW STRONG
STORMS ARE NOT OUT OF THE QUESTION.

WIDESPREAD HAZARDOUS IS NOT ANTICIPATED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. AFTER
TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 10, 7:14 AM CST, 11 minutes before
MSZ068-069-101415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 AM CDT TUE JUN 10 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES WEST OF LIBERTY...OR ABOUT 5
MILES SOUTHWEST OF GLOSTER...MOVING NORTHEAST AT 50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GLOSTER...CROSBY AND SMITHDALE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amite

When
June 10, 7:25 AM CST
Where
Amite County, Liberty
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.170, -90.830

Numerous trees were reported blown down in the Liberty area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512403.